Please use this identifier to cite or link to this item: http://ahro.austin.org.au/austinjspui/handle/1/22266
Title: Hypothyroidism associated with therapy for multi-drug-resistant tuberculosis in Australia.
Authors: Cheung, Yee-Ming;Van, Karen;Lan, Lan;Barmanray, Rahul;Qian, Sarah Y;Shi, William Y;Wong, Jennifer L A;Hamblin, Peter S;Colman, Peter G;Topliss, Duncan J;Denholm, Justin T;Grossmann, Mathis
Affiliation: Department of Endocrinology and Diabetes, The Alfred Hospital, Melbourne, Victoria, Australia
Department of Diabetes and Endocrinology, The Royal Melbourne Hospital, Melbourne, Victoria, Australia
Department of Endocrinology and Diabetes, Western Health, Melbourne, Victoria, Australia
Department of Endocrinology, Austin Health, Heidelberg, Victoria, Australia
Diabetes and Vascular Medicine Unit, Monash Health, Melbourne, Victoria, Australia
Diabetes and Vascular Medicine Research Program, Monash Centre for Health Research and Implementation, School of Public Health, Monash University, Melbourne, Victoria, Australia
Department of Microbiology and Immunology, The University of Melbourne, Peter Doherty Institute for Infection and Immunity, Victoria, Australia
Victorian Tuberculosis Program, Melbourne Health, Melbourne, Victoria, Australia
Department of Medicine, Austin Health, The University of Melbourne, Heidelberg, Victoria, Australia
Department of Medicine-Western Precinct, The University of Melbourne, Melbourne, Victoria, Australia
Department of Medicine, Monash University, Melbourne, Victoria, Australia
Melbourne Medical School, The University of Melbourne, Victoria, Australia
Issue Date: Mar-2019
Citation: Internal Medicine Journal 2019; 49(3): 364-372
Abstract: Reports from resource-poor countries have associated thionamide- and para-aminosalicylate sodium (PAS)-based treatment of multi-drug-resistant tuberculosis (MDR-TB) with the development of hypothyroidism. To identify predictors and assess the cumulative proportions of hypothyroidism in patients treated for MDR-TB with these agents in Australia. Retrospective multicentre study of MDR-TB patients from five academic centres covering tuberculosis (TB) services in Victoria, Australia. Patients were identified using each centre's pharmacy department and cross checked with the Victorian Tuberculosis Program. Hypothyroidism was categorised as subclinical if the thyroid-stimulating hormone was elevated and as overt if free thyroxine (fT4) was additionally reduced on two separate occasions. Our main outcome measured was the cumulative proportion of hypothyroidism (at 5 years from treatment initiation). Of the 29 cases available for analysis, the cumulative proportion of hypothyroidism at 5 years was 37% (95% confidence interval (CI): 0-57.8%). Eight of the nine affected cases developed hypothyroidism within the first 12 months of treatment. Hypothyroidism was marginally (P = 0.06) associated with higher prothionamide/PAS dosing and was reversible with cessation of the anti-tuberculosis medication. Prothionamide/PAS treatment-associated hypothyroidism is common in MDR-TB patients in Australia, emphasising the importance of regular thyroid function monitoring during this treatment. Thyroid hormone replacement, if initiated, may not need to be continued after MDR-TB treatment is completed.
URI: http://ahro.austin.org.au/austinjspui/handle/1/22266
DOI: 10.1111/imj.14085
ORCID: 0000-0003-3875-5698
0000-0003-1224-6908
0000-0002-1433-2239
0000-0002-4304-8333
0000-0002-9214-6431
0000-0001-8261-3457
PubMed URL: 30151969
Type: Journal Article
Multicenter Study
Subjects: drug resistance
drug-related side-effects and adverse reactions
thyroid disease
tuberculosis
Appears in Collections:Journal articles

Files in This Item:
There are no files associated with this item.


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.